Adrenal Hemorrhagic Infarction Adrenal Vein Thrombosis

Clinicians should suspect bilateral adrenal hemorrhagic infarction when thrombo-cytopenic patients develop abdominal pain and/or hypotension in association

FIGURE 12 (See color insert) Warfarin-associated multiple digital necrosis of the right hand in a 61-yr-old woman with paraneoplastic Raynaud's phenomenon and adenocarcinoma-associated thrombotic endocarditis who developed HIT following aortic valve replacement surgery (see text for additional clinical details). Source: From Warkentin et al., 2004.

with heparin treatment (Arthur et al., 1985; Dahlberg et al., 1990; Ernest and Fisher, 1991; Delhumeau and Granry, 1992; Bleasel et al., 1992; Kovacs et al., 2001; Warkentin, 2002a, 2006c). Fever and hyponatremia occur in some patients. These patients require corticosteroid replacement to prevent death from acute or chronic adrenal failure (Rowland et al., 1999). Unilateral adrenal hemorrhagic infarction typically presents with ipsilateral flank pain without signs of adrenal failure (Warkentin, 1996a). HIT explained at least 5% of patients with adrenal hemorrhage at one institution (Vella et al., 2001).

This hemorrhagic manifestation of HIT is caused by thrombosis of adrenal veins leading to hemorrhagic necrosis of the glands (Warkentin 2002a, 2006c). Other hypercoagulable states associated with adrenal necrosis include DIC complicating meningococcemia (Waterhouse-Friderichsen syndrome) and the antiphos-pholipid antibody syndrome (McKay, 1965; Carette and Jobin, 1989).

0 0

Post a comment